Domperidone-induced galactorrhea and abnormal uterine bleeding: a case report with review of clinical implications

Authors

  • Damian Maruba Department of Obstetrics and Gynaecology, Katavi Regional Referral Hospital, Mpanda, Katavi, Tanzania
  • Cesilia Charles Department of Research and Publication, Katavi Regional Referral Hospital, Mpanda, Katavi, Tanzania https://orcid.org/0009-0001-1441-3389

DOI:

https://doi.org/10.18203/2319-2003.ijbcp20263794

Keywords:

Domperidone, Hyperprolactinemia, Galactorrhoea, Abnormal uterine bleeding, Adverse drug reaction

Abstract

Dopamine is a peripheral dopamine (D2) receptor antagonist that is widely prescribed for gastrointestinal symptoms and is often used as an over-the-counter drug. It can cause galactorrhoea through drug-induced hyperprolactinemia, an adverse effect that remains underrecognized in clinical practice. A 36-year-old multiparous woman was prescribed domperidone 10 mg twice daily for four weeks, together with pantoprazole, for gastro-oesophageal reflux disease. While responding well to treatment, she developed bilateral galactorrhoea on day 7 and abnormal uterine bleeding on day 21 of therapy. Serum prolactin was elevated (86.37 ng/ml), with reduced follicle-stimulating hormone (1.56 mIU/l), and pregnancy, thyroid dysfunction, and structural pelvic pathology were excluded. Domperidone-induced hyperprolactinaemia was diagnosed, and the drug was discontinued. Galactorrhoea resolved after 14 days and abnormal uterine bleeding after 23 days, with normalization of prolactin and follicle-stimulating hormone on repeat testing. Domperidone-induced hyperprolactinaemia should be considered in women presenting with galactorrhoea and menstrual disturbance, particularly abnormal uterine bleeding, which has not been well documented as a concurrent manifestation. Prompt recognition and drug discontinuation led to complete clinical and biochemical resolution, underscoring the need for thorough medication history-taking and patient counselling when prescribing domperidone.

Author Biographies

Damian Maruba, Department of Obstetrics and Gynaecology, Katavi Regional Referral Hospital, Mpanda, Katavi, Tanzania

Department of Obstetrics and Gynaecology, Katavi Regional Referral Hospital, Tanzania

 

Cesilia Charles, Department of Research and Publication, Katavi Regional Referral Hospital, Mpanda, Katavi, Tanzania

Research and Publication Unit, Katavi Regional Referral Hospital, Katavi, Tanzania.

References

Scale P. Atypical presentation of domperidone‑induced galactorrhea. Indian J Pharmacol. 2022;54(5):381-2.

Poovathingal MA, Bhat R, Poovathingal MA. Domperidone induced galactorrhea: An unusual presentation of a common drug. Indian J Pharmacol. 2013;45(3):307-8.

Ruhela S, Sahu I, Ruhela M, Ola RK. Domperidone induced galactorrhea : rare presentation of a common drug. Int J Basic Clin Pharmacol. 2020;9(11):1735-6.

Ray I, Dpm M, Mbchb RMJ. A 30-year-old woman with galactorrhea. CMAJ. 2020;192(15):397-8.

Junqueira DR, Bennett D, Huh SY, Casañas C. Clinical Presentations of Drug‑Induced Hyperprolactinaemia : A Literature Review. Pharmaceut Med. 2023;37(2):153-66.

Pan Z. A Case Report of Non-Puerperal Galactorrhea Induced by Long-Term Use of Domperidone and Literature Review. J Gastroenterol Hepatol Rep. 2025;6(6):1-3.

Atluri S, Sarathi V, Goel A, Boppana R, Shivaprasad C. Etiological Profile of Galactorrhoea. Indian J Endocrinol Metab. 2018;22(4):489-93.

Melmed S, Casanueva FF, Hoffman AR. Diagnosis and treatment of hyperprolactinemia: an Endocrine Society clinical practice guideline. J Clin Endocrinol Metab. 2011;96(2):273-88.

Anwar S, Khairina. Hyperprolactinemia as a side effect of using antipsychotics In Schizophrenic Patients. J Psikiatri Surabaya. 2023;12(2):84-91.

Sridevi A. Prospective Cross-Sectional Study On The Clinical Profile And Myocardial Function Of Severely And Moderately Malnourished Children 2 Months To 18 Years Old In Philippine Children’s Medical Centre (PCMC). Int Digestive Dis Forum. 2018;67(2):2018.

Downloads

Published

2026-10-26

How to Cite

Maruba, D., & Charles, C. (2026). Domperidone-induced galactorrhea and abnormal uterine bleeding: a case report with review of clinical implications. International Journal of Basic & Clinical Pharmacology, 15(6), 1396–1398. https://doi.org/10.18203/2319-2003.ijbcp20263794